Venous Thromboembolism Following Hip and Knee Arthroplasty: The Role of Aspirin
Patients undergoing total joint arthroplasty (TJA) are at risk of developing venous thromboembolism (VTE), which includes deep venous thrombosis (DVT) and pulmonary embolism (PE)1,2. Data from prior decades suggested that, without prophylaxis, the rate of DVT in patients undergoing TJA was between 35% and 84%, although the majority of the DVTs were asymptomatic3-6. The etiology of VTE after TJA is multifactorial. The event is believed to be initiated during surgery as a result of the physiological insult that induces a hypercoagulable state7,8. In addition, the manipulation of the extremity and the surgical exposure result in a direct or indirect vessel wall trauma and intimal damage7,9,10. The kinking of the major veins during lower extremity surgery may also induce venous stasis that causes pooling of the venous blood and the potential for the development of DVT7-9. It is important to note that there is a relationship between DVT and PE, especially in the context of lower extremity surgery, as they are both part of a hypercoagulable state in the patient7,9-11. However, recent studies have demonstrated that DVT and PE can occur independently of each other, and the traditionally believed concept that DVT may mechanically propagate to the lungs has been questioned by recent studies12,13.